Florida, 2008

Damaging Winds in Florida, August 14, 2008

August 14, 2008 · NWS MLB · 2 events in 1 county or zone

Early season frontal boundary across north Florida produced strong convection across Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Early season frontal boundary across north Florida produced strong convection across Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 14, 8:55 AM EST, 30 minutes earlier.

Area forecast discussion, Aug 14, 8:55 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT THU AUG 14 2008

.DISCUSSION...

...STRONG LATE MORNING STORMS TO MOVE ACROSS THE NORTHERN HALF OF
THE CWA...

WILL BE UPDATING ZFP/GRIDS SHORTLY TO PUSH POPS UP...EVEN WHERE THEY
ARE ALREADY CATEGORICAL...AND ADD GUSTY WINDS TO TS/WX GRIDS. HAVE
ALREADY UPDATED HWO SUITE TO REFINE THREAT TIMING/AREA.

&&

.AVIATION...EARLIER TAF UPDATES BROUGHT IN TS A FEW HRS EARLIER
TO THE NRN AERODROMES...AND ADDED GUSTS TO AOA 35KT. MAIN TIME OF
IMPACT WILL BE 14Z-18Z OVER THE NORTH/CTRL...17Z-20Z ACROSS THE
SOUTH.

&&

.MARINE...WIND DATA FROM BUOY 41010 SUPPORTS EXTENDING SCA FOR WINDS
INTO THIS AFTN.

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM THIS AFTERNOON
     WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
     20 TO 60 NM OFFSHORE.

&&

CRISTALDI/PENDERGRAST
Hazardous weather outlook, Aug 14, 8:05 AM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
905 AM EDT THU AUG 14 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-142115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
905 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...STRONG LATE MORNING STORMS WILL MOVE RAPIDLY EASTWARD NORTH OF
LAKE KISSIMMEE AND MELBOURNE...

...THUNDERSTORM IMPACT...
AN AREA OF SHOWERS AND STORMS PUSHING INTO THE FLORIDA NATURE COAST
AT MID MORNING WILL MOVE RAPIDLY EASTWARD AT 25 TO 30 MPH. STRONG
LOW TO MID LEVEL WIND FIELDS WILL SUPPORT THIS ACTIVITY PRODUCING
GUSTY WINDS UP TO AROUND 40 MPH AS THIS BAND OF STORMS TRACKS ACROSS
EAST CENTRAL FLORIDA...WITH THE HIGHEST THREAT FOR STRONG WIND
GUSTS NORTH OF A LINE FROM ABOUT LAKE KISSIMMEE TO MELBOURNE. OTHER
THREATS INCLUDE TORRENTIAL RAINFALL AND CLOUD TO GROUND LIGHTNING
STRIKES.

...MARINE THUNDERSTORM GUST IMPACT...
STRONG SOUTHWESTERLY STEERING FLOW WILL PUSH STORMS OFFSHORE
AROUND 25 TO 30 MPH ALONG THE EAST COAST...ESPECIALLY NORTH OF THE
TREASURE COAST THIS AFTERNOON. ANY STRONGER STORMS THAT DEVELOP
COULD PRODUCE GUSTY WINDS IN EXCESS OF 35 KNOTS AND OCCASIONAL TO
FREQUENT LIGHTNING STRIKES.

...WIND AND SEA IMPACT...
THE PRESSURE GRADIENT WILL CONTINUE TO BE STRONG ENOUGH TO CREATE
WINDS AROUND 20 KNOTS OVER THE OFFSHORE WATERS NORTH OF MOSQUITO
LAGOON...AND A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN PLACE FOR
THIS REGION UNTIL 4 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MOISTURE ACROSS THE AREA WILL BE SUFFICIENT FOR NEAR NORMAL STORM
CHANCES DURING THE AFTERNOON HOURS OVER THE NEXT SEVERAL DAYS.

A STRONG TROPICAL WAVE APPROACHING THE NORTHERN LEEWARD ISLANDS IS
FORECAST BY MODEL GUIDANCE TO MOVE INTO THE SOUTHERN BAHAMAS BY THE
WEEKEND. WHILE IT IS MUCH TOO EARLY TO SAY FOR CERTAIN WHERE THIS
SYSTEM WILL TRACK OR JUST HOW STRONG IT MIGHT BECOME...IT WILL HAVE
THE POTENTIAL TO BECOME A TROPICAL CYCLONE...AND COULD MAKE A CLOSE
ENOUGH APPROACH TO EAST CENTRAL FLORIDA TO CAUSE DETERIORATING
WEATHER CONDITIONS.

RESIDENTS AS WELL AS EMERGENCY MANAGEMENT PERSONNEL SHOULD REFER
TO PRODUCTS FROM THE NATIONAL HURRICANE CENTER...AND YOUR NATIONAL
WEATHER SERVICE OFFICE IN MELBOURNE...CONCERNING THE POTENTIAL
DEVELOPMENT AND TRACK OF THIS SYSTEM THROUGH THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND ACTIVATE SKYWARN
SPOTTER NETWORKS SHOULD ANY WARNINGS BE ISSUED TODAY.

WEITLICH/CRISTALDI

In the hours before

Special weather statement, Aug 14, 8:35 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT THU AUG 14 2008

FLZ041-044>046-053-141-144-141500-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE
COUNTY-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE COUNTY-
935 AM EDT THU AUG 14 2008

...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS LAKE COUNTY AND
INTO WESTERN PORTIONS OF VOLUSIA...SEMINOLE...ORANGE AND NORTHWEST
OSCEOLA COUNTIES...

AT 935 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG STORMS FROM 27 MILES NORTHWEST OF THE VILLAGES TO 36
MILES WEST OF MASCOTTE...MOVING EAST AT AROUND 30 MPH.

THESE STORMS WILL AFFECT MOST COMMUNITIES IN THE COUNTIES LISTED
ABOVE. THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES
AND GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS
TO BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THIS LINE OF STORMS PASSES THROUGH.

CRISTALDI

The radar

The Tampa radar (KTBW), 126 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
August 14, 9:25 AM EST
Where
Lake County, 0.78 mi W of Okahumpka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
28.750, -81.893

Local law enforcement reported a tree blown down on Highway 33.

Thunderstorm Wind, Lake

When
August 14, 9:30 AM EST
Where
Lake County, 0.36 mi WSW of Eustis
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
28.849, -81.676

Local law enforcement reported trees blown down on Washington Avenue in Eustis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129604, 129610.